Nevada, 2004

High Wind in Nevada, January 30, 2004

January 30, 2004 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 30, 6:55 AM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 30, 6:55 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
655 AM PST FRI JAN 30 2004

.UPDATE...
WIND GUST TO 64 MPH AT DOYLE RAWS IN LASSEN COUNTY AND 69 MPH AT
WASHOE VALLEY TO 73 MPH AT GALENA RAWS SOUTH OF RENO HAVE PROMPTED
UPGRADE TO HIGH WIND WARNING THROUGH 10 AM FOR BOTH THE LASSEN AND
RENO ZONES. THE PERIOD OF STRONGEST WINDS WILL BE 3 HOURS OR LESS AS
THE TROUGH MOVES QUICKLY THROUGH THE REGION.
&&

.SHORT TERM...
COLD FRONT MOVING QUICKLY THROUGH NW CALIFORNIA THIS MORNING.
PRESSURE RISES ALREADY WORKING INTO CRESCENT CITY.  VORT MAX NEAR
THE CALIFORNIA  / OREGON BORDER WILL RACE INTO IDAHO BY THIS
AFTERNOON.  H7 WINDS INCREASE TO 55KTS OVER LASSEN COUNTY THIS
MORNING JUST AHEAD OF THE FRONT.  STRONGEST SURFACE GRADIENT NOTED
WAS ABOUT 11MB FROM MFR TO RNO.  FRONT LOSES ITS UPPER SUPPORT THIS
AFTERNOON ACROSS CENTRAL NEVADA BUT THERE SHOULD BE A BRIEF PERIOD
OF STRONG WINDS THIS MORNING WITH THE FRONT.  MOST GUIDANCE
INDICATING WINDS WILL DECREASE BY THIS AFTERNOON...SO WILL WORD WIND
ADVISORY ACCORDINGLY AND ALSO ISSUE ONE FOR THE VALLEYS OF LASSEN
COUNTY.  UPPER DIVERGENCE IN RR QUAD OF THE JET...LOW LEVEL MOISTURE
AND MODEST OROGRAPHICS WILL BRING SNOW TO THE SIERRA MAINLY FROM
TAHOE NORTH TODAY.  SOME SHOWERS SPILL OVER INTO THE VALLEYS AS VORT
MAX BRUSHES NORTHERN NEVADA.  EXPECT ONLY PERHAPS 2 TO 4 INCHES IN
LASSEN COUNTY ABOVE 5500 FEET AND IN THE TAHOE AREA BY AFTERNOON SO
NO ADVISORY IS NEEDED.

SURFACE HIGH BUILDS INTO OREGON TONIGHT AND NORTH TO NORTHWEST
WINDS BEHIND THE FRONT WILL MAKE FOR A COOLER DAY TODAY...AND A
COOLER NIGHT TONIGHT.  ISOLATED SNOW SHOWERS MAY LINGER SOUTH AND
EAST OF THE RENO AREA TONIGHT.  SYSTEM NEAR 150W LIFTS OVER
REBUILDING RIDGE AND COMES IN AS A BIT OF AN INSIDE SLIDER
SATURDAY.  NW FLOW ALOFT AND WEAK CYCLONIC FLOW MAY KICK OFF A FEW
SNOW FLURRIES NORTH AND WEST...BUT IN GENERAL EXPECT A DRY AND BRISK
DAY SATURDAY WITH SLIGHTLY BELOW NORMAL TEMPERATURES.  NEXT WEATHER
SYSTEM ON TRACK TO MOVE IN SUNDAY NIGHT...SPREADING OVERRUNNING
CLOUDS AND A CHANCE OF SHOWERS AHEAD OF IT LATE IN THE DAY SUPER
BOWL SUNDAY.  THIS WILL BRING STRONG WINDS WITH IT AS WELL.  SG

.LONG TERM...MONDAY THROUGH THURSDAY...
GROUNDHOGS DAY WINTER STORM STILL INDICATED BY MOST MODELS AND 9 OF
12 GFS ENSEMBLE MEMBERS...BUT EVEN THE OTHER THREE MEMBERS FAVOR
PRECIP BUT BRING IN BULK OF MOISTURE ON MON NIGHT INSTEAD. 06Z ETA
IS SLOWER WITH THIS SYSTEM BY ABOUT 12 HOURS WITH ONSET DURING THE
DAY ON MONDAY INSTEAD OF SUNDAY NIGHT. CONSIDERED A WINTER STORM
OUTLOOK BUT WITH UPSTREAM WFOS HOLDING OFF FOR NOW...WE WILL ONLY
MENTION STORM POTENTIAL IN THE HWO. THIS STORM MAY STILL BE A
SPLITTING SYSTEM BUT TRACK OF THE SOUTHERN SPLIT WOULD STILL FAVOR
DECENT MOISTURE FOR OUR REGION. MOISTURE DEPTH AND INSTABILITY WOULD
ALLOW FOR GOOD SPILLOVER INTO THE LEE SIDE VALLEYS AND POSSIBLY
ACCUMULATING SNOW AS COLD FRONT PASSAGE DROPS SNOW LEVELS TO VALLEY
FLOOR IN THE AFTERNOON. THEREFORE LIKELY POPS WILL BE CARRIED INTO
THE RENO ZONE AS WELL AS EASTERN CA. WINDY CONDITIONS ARE ALSO
LIKELY WITH THIS SYSTEM. GFS ORIGINALLY HINTED AT A SIGNIFICANT
STORM AROUND FEB 2 IN THE 13-16 DAY FORECASTS...THEN BACKED OFF FOR
A WHILE BEFORE REINSTATING THIS ORIGINAL SCENARIO A FEW DAYS AGO.

SNOW SHOULD TAPER OFF ON MONDAY NIGHT WITH ONLY SCATTERED SNOW
SHOWERS BY TUE AS STORM MOVES AWAY BUT COLD CYCLONIC FLOW ALOFT
REMAINS OVER WRN NV-ERN CA. ANOTHER WEAK SHORTWAVE MAY BRUSH BY THE
REGION ON WED BUT ONLY SLIGHT CHANCES OF PRECIP WILL BE MENTIONED AS
TRACK TO THE NORTH WOULD FAVOR MORE WIND THAN RAIN OR SNOW.
SHORTWAVE RIDGING ON THURSDAY SHOULD KEEP THE AREA DRY BUT THERE MAY
BE INCREASE IN HIGH CLOUDS AS CANADIAN AND GFS MODELS ATTEMPT TO
BRING ANOTHER SYSTEM INTO THE WESTERN US BY FRIDAY. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 10 AM ZONE 3
     WIND ADVISORY TODAY ZONES 1 2 AND 5.
CA...HIGH WIND WARNING UNTIL 10 AM ZONE 71
     WIND ADVISORY TODAY ZONES 70 AND 72.
&&
Hazardous weather outlook, Jan 30, 6:55 AM PST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
655 AM PST FRI JAN 30 2004

CAZ070>073-NVZ001>005-311500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
655 AM PST FRI JAN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

A COLD FRONT MOVING INTO NORTHERN CALIFORNIA WILL MOVE RAPIDY
INTO CENTRAL NEVADA BY THIS AFTERNOON. HIGH WIND WARNING IN EFFECT
UNTIL 10 AM PST THIS MORNING FOR SOUTHWEST WINDS OF 30 TO 40 WITH
GUST ABOVE 60 MPH. FOR THE LATEST DETAILS SEE /WWUS75 KREV NPWREV/.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONGER STORM MAY AFFECT EASTERN CALIFORNIA AND WESTERN NEVADA
SUNDAY NIGHT AND MONDAY. THIS STORM COULD BRING HEAVY SNOW TO THE
SIERRA.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS SHOULD CHECK THE LATEST FORECASTS ON THIS
CHANGING WEATHER PATTERN. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
January 30, 8:40 AM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

53 knot (61 mph) wind gust reported 2 miles northwest of Carson City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431344.